Isotretinoin registry faces challenges

January 1, 2006

Las Vegas — The new iPLEDGE registry for isotretinoin patients represents an improvement over its predecessors, but it already faces obstacles, including slower-than-anticipated activation rates, according to an expert.

Las Vegas - The new iPLEDGE registry for isotretinoin patients represents an improvement over its predecessors, but it already faces obstacles, including slower-than-anticipated activation rates, according to an expert.

Last October, the Food and Drug Administration (FDA) pushed the deadline by which patients must register to receive or continue receiving isotretinoin forward two months - from January 1, 2006, to March 1, 2006, reports Eric W. Baum, M.D., director of medical education for the Alabama Dermatology Society and a Gadsden, Alabama-based private practitioner.

With some 30,000 pharmacists registered but only a fraction of them activated within the system, he explains, "There was the feeling that they might not be able to handle the burden of all the prescriptions coming in" under the original plan, which set November 1, 2005, as the date by which wholesalers and pharmacies had to register.

Transition period

Dr. Baum says that as a result of these changes, "If one starts patients on this medication in October, November or December, during the transition period one can continue to monitor patients under the old system. And if they finish treatment by February, theoretically they won't need to go into the iPLEDGE program. But if one has a patient who started treatment in November or December and will be continuing after the March 1 deadline, those patients need to be registered and activated in the program."

The program's first requirement involves determining whether a prospective isotretinoin patient is a female of childbearing potential (FCBP). Females not possessing childbearing potential (FNCP) and male patients also must register and receive counseling regarding topics including potential side effects, but women who could become pregnant require additional steps designed to prevent pregnancy exposures.

Consultation

For starters, Dr. Baum says one should administer such patients an office-based pregnancy screening test.

"One doesn't want to waste 20 or 30 minutes going over the program with a patient who is pregnant," he explains. "One then must counsel those who aren't pregnant in matters including isotretinoin's teratogenicity before having them sign a consent form."

Doctors must also counsel these patients regarding the program's birth-control requirements, which state that patients must register monthly their two forms of birth control - one primary (including most birth-control pills and non-hormonal IUDs), one secondary (such as condoms or other physical barriers, as well as low-progesterone birth control pills).

Dr. Baum says, "There are some difficulties here in that the requirements are not apparently as one would expect. For instance, if a patient had a tubal ligation, one wouldn't think they'd need anything further. But according to the iPLEDGE literature, such patients also require a secondary form of contraception." Discussing such subtleties in the presence of teenagers' parents also can prove difficult, he adds.

Other subtleties of the program include the requirement that patients return to a prescriber's office no sooner than 23 days after counseling for a Clinical Laboratory Improvement Amendments (CLIA)-certified laboratory pregnancy test, which also must be repeated monthly.

Each time a pharmacist hands isotretinoin to a patient, Dr. Baum says, the patient must phone the clearinghouse and answer questions regarding whether the doctor reviewed its side effects and counseled the patient regarding pregnancy. At this time, patients also register their birth control methods, which must match those recorded by their doctor.

Although FNCPs and male patients need not call in monthly, their doctors must report that they have counseled them in matters such as the fact that they can't give blood for up to one month after taking isotretinoin.